Florida, 2009Flash Flood and Damaging Wind in Florida, May 5, 2009
May 5, 2009 · NWS MOB · 2 events in 1 county or zone
Severe thunderstorms produced damaging winds and flash flooding in portions of the western Florida panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms produced damaging winds and flash flooding in portions of the western Florida panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 5, 2:56 AM CST, 11 hours 9 minutes earlier.
Area forecast discussion, May 5, 2:56 AM CST, 11 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
356 AM CDT TUE MAY 5 2009
.SHORT TERM...TODAY AND TONIGHT...UPPER AIR ANALYSIS THIS MORNING
SHOWS FORECAST AREA AT THE BASE OF A BROAD TROF.
UPSTREAM...FORECASTERS NOTE A CLUSTER OF COLD CLOUD TOPS=>DEEP
CONVECTION AND LIGHTNING OVER SOUTHERN AR/NRN LA ASSOCIATED WITH
NEXT HIGH LEVEL IMPULSE RIDING SOUTHEAST IN THE HIGH LEVEL WEST TO
NORTHWEST FLOW. AT THE SURFACE...THERE HAS BEEN LITTLE CHANGE OVER
THE PAST 24 HOURS WITH REGARD TO THE POSITION OF A WEAK FRONTAL
BOUNDARY...FROM THE CAROLINAS DOWN INTO SRN LA.
THE MESOSCALE PICTURE FOR TODAY IS A COMPLEX ONE...WITH FRONTAL
BOUNDARY TO OUR WEST ALONG WITH THE INTRODUCTION OF NEW AND PRESENCE
OF OLD TSTM OUTFLOWS ACROSS THE GULF COAST. CONSIDERING THESE
BOUNDARIES ALONG WITH DEEP LAYER MOISTURE...LOW LEVEL SPECIFIC
HUMIDITIES FROM 12 TO 15 G/KG...LOW CONDENSATION PRESSURE
DEFICITS...DAYTIME INSTABILITY AND PASSAGE OF MID LEVEL
ENERGY...FORECASTERS ANTICIPATE SHWRS/TSTMS TO INCREASE IN COVERAGE
DURING THE COURSE OF THE DAY. THE CURRENT DAY 1 SEVERE WEATHER
OUTLOOK SUGGESTS THE FORECAST AREA WILL BE IN A GENERAL TSTM
AREA...SANDWICHED BETWEEN A SLIGHT RISK ZONE OVER CENTRAL GA AND THE
OTHER OVER CENTRAL LA/SW MS. ALTHOUGH WE ARE OUT OF THE SLIGHT RISK
AREA...ISOLATED SEVERE STORMS CANNOT BE TOTALLY RULED OUT TODAY OVER
THE NORTHERN GULF COAST. WILL FAVOR A DIURNAL APPROACH TO
TSTMS...WITH DECREASED COVERAGES TONIGHT AS BEST UPPER SUPPORT MOVES
OUT AND THE ATMOSPHERE STABILIZES. PATCHY FOG POSSIBLE AGAIN LATE
TONIGHT.
DAILY HIGHS IN THE UPPER 70S/LOWER 80S. LOWS...UPPER 60S/NEAR 70 ON
AVERAGE. OF COURSE...LARGE SWINGS IN TEMPERATURES WILL OCCUR IN
AREAS INFLUENCED BY TSTMS. /10
WEDNESDAY THROUGH THURSDAY NIGHT...BY WEDNESDAY THE OLD FRONTAL
BOUNDARY WILL HAVE DRIFTED BACK TO THE NORTH...ALTHOUGH WITH A WEAK
UPPER(H5) TROUGH PASSING TO THE EAST...THE BOUNDARY MAY NOT GET MORE
THAN CENTRAL ALABAMA. IN ANY CASE...THE ATMOSPHERE SOUTH OF THE
BOUNDARY WILL REMAIN MOIST WITH PRECIPITABLE WATER VALUES IN EXCESS
OF AN INCH AND A HALF. WILL HAVE THE HIGHER POPS TO THE NORTH ON
WEDNESDAY BUT COULD EASILY SEE MORE CONVECTION FARTHER SOUTH IN THE
AFTERNOON...DEPENDING ON ANY SEA BREEZE AND OUTFLOW BOUNDARY
INTERACTIONS. SAME SETUP FOR THURSDAY...EXCEPT CHANCE FOR RAIN WILL
BE ABOUT 10 TO 20 PERCENT LOWER WITH THE HIGHER POPS AGAIN TO THE
NORTH. HIGH TEMPERATURES A FEW DEGREES ABOVE NORMAL WITH THE LOWS
CLOSE TO 10 DEGREES ABOVE NORMAL DUE TO CLOUDS AND RATHER HUMID
NIGHTS. /11
.LONG TERM...(FRIDAY THROUGH MONDAY) A SURFACE HIGH TRYING TO BUILD
OVER THE NORTHEAST GULF OF MEXICO LATE IN THE WEEK WILL SEND SOME
DRIER AIR INTO THE REGION FOR FRIDAY AND SATURDAY...PRECIPITABLE
WATER VALUES DROP BELOW AN INCH BY SATURDAY THEN INCREASE A LITTLE
FOR SUNDAY AS ANOTHER WEAK FRONT TRIES TO MOVE INTO THE NORTHERN
ZONES...WILL HAVE LOW END POPS FOR SUNDAY AND MONDAY AFTERNOON. HIGH
TEMPERATURES STILL FORECAST AROUND 90 ALL BUT COASTAL SECTIONS FOR
FRIDAY AND SATURDAY THEN LOWER A BIT SUNDAY WITH THE INCREASE IN
MOISTURE AND CLOUDS. /11
&&
.AVIATION...12Z ISSUANCE...CONVECTION TODAY WILL BRING A MIX OF
MVFR/IFR CIGS. STORMS WITH THE HEAVIEST RAINS COULD REDUCE
VISIBILITIES TO LESS THAN A MILE AT TIMES AS WELL. TSTMS LOOK TO
DIMINISH IN COVERAGE AFT 00Z. POTENTIAL OF PATCHY BR/FG MAINLY AFT
06Z/WED. /10
&&
.MARINE...HIGH PRESSURE REMAINS POSITIONED FROM THE BAHAMAS...
WESTWARD INTO THE EASTERN GULF THIS WEEK. THE PREVAILING SYNOPTIC
SCALE FLOW SUPPORTS A LIGHT SOUTH TO SOUTHWEST FLOW THROUGH MUCH OF
THE PERIOD. SEAS MOSTLY UNCHANGED WITH HEIGHTS 2 TO 3 FEET. /10
&&
.FIRE WEATHER...NO PROBLEMS ANTICIPATED WITH HUMIDITY OR WINDS THE
NEXT SEVERAL DAYS. WILL BE SOME PATCHY FOG THIS MORNING AND AGAIN
LATE TONIGHT AND WEDNESDAY MORNING...ESPECIALLY IN AREAS WHERE THE
HEAVY RAIN FELL. /11
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 83 68 84 69 / 60 10 30 30
PENSACOLA 83 70 83 69 / 50 10 20 20
DESTIN 80 70 80 70 / 50 10 20 20
EVERGREEN 83 66 84 65 / 60 20 40 40
WAYNESBORO 83 67 85 66 / 50 20 40 40
CAMDEN 83 66 83 66 / 50 20 50 50
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 5, 9:50 AM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE MOBILE AL
1050 AM CDT TUE MAY 5 2009
ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-061200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1050 AM CDT TUE MAY 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...
A FRONTAL BOUNDARY REMAINS NORTHWEST OF THE FORECAST AREA...WHICH
KEEPS THE NORTHERN GULF COAST IN A FAVORABLE AREA FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON. SOME STORMS COULD BECOME SEVERE AS THE
BEST ATMOSPHERIC INSTABILITY REMAINS ALONG AND AHEAD OF THE FRONT IN
OUR AREA. STORMS WILL FILL IN WITH THE HEATING OF THE DAY. ANY
SEVERE THUNDERSTORM DEVELOPMENT THAT OCCURS WILL BE ISOLATE DIN
NATURE AND MAINLY NORTH OF THE COASTAL COUNTIES DURING THE
AFTERNOON. LARGE HAIL AND WIND GUSTS AS HIGH AS 60 MPH WILL BE THE
MAIN THREAT.
THUNDERSTORMS WILL DECREASE IN COVERAGE DURING THE MID TO LATE
EVENING HOURS. LATE TONIGHT...PATCHY FOG DEVELOPS WITH SOME LOCALES
SEEING VISIBILITY POSSIBLY DROPPING TO LESS THAN A MILE AT TIMES.
DUE TO RECENT...VERY HEAVY RAINFALL AMOUNTS OVER SOUTHEAST
MISSISSIPPI...SEVERAL RIVERS THERE...WILL EXPERIENCE MINOR FLOODING
IN THE NEAR TERM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH
THE PERIOD. AT THIS TIME...THE OVERALL RISK FOR SEVERE WEATHER IS
LOW ALTHOUGH A CHANCE WILL EXIST.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS FOR SEVERE
WEATHER IS NOT EXPECTED TO BE REQUIRED THROUGH TONIGHT.
In the hours before
Local storm report, May 5, 11:38 AM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1238 PM CDT TUE MAY 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM TSTM WND DMG 3 W BRANTLEY 31.58N 86.31W
05/04/2009 CRENSHAW AL EMERGENCY MNGR
ROOF PARTIALLY REMOVED FROM SINGLE FAMILY HOME. TREE ALSO
BLOWN OVER ONTO THE HOUSE.
&&Special weather statement, May 5, 12:35 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
135 PM CDT TUE MAY 5 2009
ALZ059-060-FLZ003-005-051915-
ESCAMBIA-COVINGTON-INLAND OKALOOSA-INLAND SANTA ROSA-
135 PM CDT TUE MAY 5 2009
...STRONG THUNDERSTORMS CONTINUE TO FORM ALONG A SEABREEZE BOUNDARY
OVER ESCAMBIA...COVINGTON...OKALOOSA AND SANTA ROSA COUNTIES...
AT 127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
FEW STRONG THUNDERSTORMS FORMING OVER INLAND AREAS OF NORTHWEST
FLORIDA GENERALLY NORTH OF INTERSTATE 10 FROM MILTON TO CRESTVIEW
STRETCHING NORTHWARD INTO PARTS OF SOUTH CENTRAL ALABAMA...MOVING
EAST AT 15 MPH.
THE PRIMARY THREAT FROM THESE THUNDERSTORMS ARE SMALL
HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS
THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.
Special weather statement, May 5, 1:10 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
210 PM CDT TUE MAY 5 2009
ALZ056-059-060-052000-
ESCAMBIA-COVINGTON-CONECUH-
INCLUDING THE CITIES OF...BREWTON...
210 PM CDT TUE MAY 5 2009
...A STRONG THUNDERSTORM WILL AFFECT ESCAMBIA...COVINGTON AND CONECUH
COUNTIES...
AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR KIRKLAND...MOVING EAST AT 20 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
CASTLEBERRY...NYMPH...BOYKIN AND JOHNSONVILLE THROUGH 300 PM CDT.
THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Thunderstorm Wind, Santa Rosa
- When
- May 5, 2:05 PM CST to 2:07 PM CST
- Where
- Santa Rosa County, Munson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 30.850, -86.870
Winds estimated at 60 mph downed trees across Highway 4 in Munson.
Flash Flood, Santa Rosa
- When
- May 5, 2:20 PM CST to 3:40 PM CST
- Where
- Santa Rosa County, 0.57 mi NNW of Munson to 0.56 mi NNW of Munson
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 30.858, -86.873
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, May 5 to 20, 200960 injured · $34 million · 2 events
- Tornadoes and Flash Flooding in Arkansas, May 5 to 7, 20093 injured · $7.3 million · EF1 · 60 events
- Tornadoes and Flash Flooding in North Carolina, May 5, 20091 injured · $1.9 million · EF2 · 21 events
- Tornadoes and Flash Flooding in Mississippi, May 5 to 6, 20092 injured · $2.1 million · EF1 · 66 events
- Heavy Rain in California, May 5, 20091 death · 1 injured · $50,000 · 1 event
- Tornado and Flash Flooding in Mississippi, May 5 to 6, 2009$640,000 · EF1 · 31 events
- Wildfire in Arizona, May 5 to 7, 20091 injured · $560,000 · 1 event
- Flooding in Kentucky, May 5 to 26, 2009$100,000 · 5 events
- Hail in Texas, May 5, 2009$40,000 · 4 in hail · 10 events
- Flash Flood and Flood in North Carolina, May 5, 2009$50,000 · 50 kt wind · 3 events
- Hail and Lightning Strike in South Carolina, May 5, 2009$50,000 · 1.75 in hail · 3 events
- Tornadoes in North Carolina, May 5, 2009$25,000 · EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173987, 173990.